Alert archive / Kansas / River Flood Warnings in 2009

River Flood Warning 8, NWS Wichita, KS

April 19, 2009Labette County, Kansas

NWS Wichita, KS issued this river flood warning at Apr 19, 2009, 3:56 PM CDT for Labette County, Kansas. It took effect at Apr 20, 2009, 10:33 AM CDT. It was in force for 45 hr.

The area

The counties it named.

The facts

Issued
Apr 19, 2009, 3:56 PM CDT (20:56 UTC)
In effect from
Apr 20, 2009, 10:33 AM CDT
Expired
Apr 22, 2009, 7:54 AM CDT
In force
45 hr
Issued by
NWS Wichita, KS
Flood severity
Minor

County Labette County, KS

The radar

The Tulsa radar (KINX), 115 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Neosho River at Oswego (OSWK1).

Action stage
15 ft
Minor stage
17 ft
Moderate stage
20 ft
Major stage
25 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at Apr 19, 2:59 PM CDT, 57 minutes earlier.

Area forecast discussion, Apr 19, 2:59 PM CDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
259 PM CDT SUN APR 19 2009

.DISCUSSION...

SYNOPSIS:
UPPER AIR DATA SHOWING A NORTHWEST FLOW REGIME AT 500 MB MOVING INTO
THE REGION.  SURFACE LOW PRESSURE CONTINUES MOVING AWAY FROM THE AREA
TODAY.  AT 19Z..IT WAS NEARING PAH.  NORTHWEST FLOW ACROSS THE AREA
BRINGING DRIER AIR INTO NORTHERN KANSAS.  ACROSS SOUTHERN AND
EASTERN AREAS OF THE STATE...DEWPOINT HAVE BEEN HOLDING STEADY.

THE MAIN UNCERTAINTY DURING THE FORECAST FOR THE NEXT 7 DAYS EXTENDS
FROM 22.00Z THROUGH 23.12Z AS DEPICTED BY 2M TEMPERATURE PLOTS FROM
THE FSU UNCERTAINTY WEB SITE...AND AT DAY 7.  THE REMAINDER OF THE
FORECAST REMAINS WELL BELOW THE AVERAGE UNCERTAINTY.

LOOKING AT RMOP SHOWS A HIGH AMOUNT OF PREDICTABILITY AND
VERIFICATION LIKELIHOOD OF THE DEVELOPING RIDGE OVER THE WESTERN
UNITED STATES.  LATER IN THE PERIOD...IT SHOWS THE SAME SIGNAL OVER
THE SOUTHEASTERN UNITED STATES.  IT IS DURING THE TRANSITION PERIOD
OF THESE EVENTS /THE PERIOD NOTED IN THE FSU UNCERTAINTY PLOTS/ THAT
WILL BE THE MAIN FORECAST CHALLENGE...WHICH WILL MAINLY BE
TEMPERATURES.

TONIGHT:
EVAPORATION FROM THE PRECIPITATION FROM SATURDAY NIGHT CONTINUES TO
HOLD DEWPOINTS UP ACROSS PORTIONS OF CENTRAL AND EASTERN KANSAS.
THIS...IN CONJUNCTION WITH THE CLOUDS PREVENTING SIGNIFICANT DRYING
ACROSS THOSE AREAS...SHOULD ALLOW FOR SOME FOG TONIGHT AS WINDS
LIGHTEN SOME.  THIS IS ALSO NOTED BY THE CROSSOVER TECHNIQUE ACROSS
THOSE SAME AREAS.  CONFIDENCE IN THE FOG IS MEDIUM.

MONDAY - THURSDAY:
A RIDGE OF HIGH PRESSURE WILL GRADUALLY BUILD DOWN INTO THE PLAINS
THROUGH MONDAY.  THIS RIDGE WILL GRADUALLY EXIT THE REGION TUESDAY
CAUSING THE FORECAST AREA TO TRANSITION FROM A NORTHWEST TO
SOUTHWEST SURFACE FLOW REGIME /HENCE THE REASON FOR THE ABOVE
UNCERTAINTY/.

AS THIS OCCURS...THE UPPER LEVELS EXHIBIT RIDGE BUILDING...LEADING
TO A WARMING TREND DURING THIS PERIOD.  HIGH TEMPERATURES SHOULD
NEAR OR SURPASS THE 80 DEGREE MARK A MAJORITY OF THE DAYS THIS
COMING WEEK.

19.12Z SREF METEOGRAM DEPICTION OF WIND DIRECTION SHOWS THE MAJORITY
OF THE ENSEMBLE MEMBERS COMING AROUND TO SOUTHWEST BY TUESDAY
MORNING FOR FORECAST AREA STATIONS.  THIS IS WHEN THE WARMING SHOULD
BEGIN IN EARNEST.  FORECAST CONFIDENCE IS HIGH.

FRIDAY - SUNDAY:
AS THE UPPER LEVEL FLOW REGIME BECOMES MORE
SOUTHWESTERLY...UNCERTAINTY INCREASES AGAIN ACROSS THE AREA.  THIS
DECREASES CONFIDENCE IN THE FORECAST.  HOWEVER...DO BELIEVE THIS
SIGNALS TEMPERATURES CONTINUING TO BE WARM BUT WITH AN INCREASE IN
STORM ACTIVITY DURING THE NEXT WEEKEND.

KRC

&&

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
AT 1700Z SURFACE LOW PRESSURE SYSTEM WAS CENTERED OVER THE MID-
MISSISSIPPI VALLEY. TIGHT PRESSURE GRADIENT AROUND THE LOW THAT IS
RESULTING IN NORTHERLY WINDS ACROSS THE FORECAST AREA WITH SPEEDS
OF 20-30 KTS AND GUSTY. IN ADDITION MVFR CLOUDS WERE NOTED THROUGH
MUCH OF THE REGION IN ASSOCIATION WITH THE LOW. THE LOW WILL
CONTINUE MOVING TO THE NORTHEAST...INTO THE OHIO VALLEY BY THIS
EVENING WITH HIGH PRESSURE BUILDING INTO THE PLAINS. CLOUDS WILL
DIMINISH FROM WEST TO EAST THROUGH THE AFTERNOON OVER CENTRAL
KANSAS...THEN CLEAR IN THE CHANUTE AREA EARLY THIS EVENING.
PRESSURE GRADIENT WILL ALSO WEAKEN WITH WINDS DIMINISHING INTO THE
10 KT RANGE MOST AREAS BY 0200Z. IN SOUTHEAST KANSAS...COULD SEE
SOME PATCHY GROUND FOG FROM ABOUT 1100-1400Z THAT COULD REDUCE
VISIBILITIES INTO THE 3-5 MILE RANGE.

ELDER

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    44  74  45  78 /   0  10   0   0
HUTCHINSON      46  74  44  80 /   0  10   0   0
NEWTON          45  70  44  76 /   0  10   0   0
ELDORADO        42  69  42  73 /   0  10   0   0
WINFIELD-KWLD   43  74  46  76 /   0  10   0   0
RUSSELL         41  72  41  82 /   0  10   0   0
GREAT BEND      41  72  42  79 /   0  10   0   0
SALINA          44  72  42  79 /   0  10   0   0
MCPHERSON       46  73  45  80 /   0  10   0   0
COFFEYVILLE     44  70  44  72 /   0  10   0   0
CHANUTE         45  70  44  70 /   0  10   0   0
IOLA            45  68  43  70 /   0  10   0   0
PARSONS-KPPF    45  69  44  71 /   0  10   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 19, 3:36 PM CDT, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
336 PM CDT SUN APR 19 2009

KSZ032-033-047>053-067>072-082-083-091>096-098>100-202045-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
336 PM CDT SUN APR 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

A RIVER FLOOD WARNING IS IN EFFECT FOR PARTS OF THE FALL RIVER IN
SOUTHEAST KANSAS. PLEASE REFER TO THE LATEST FLOOD WARNING FOR
SPECIFICS ON THIS RIVER.

PATCHY FOG IS ANTICIPATED TONIGHT ACROSS SOUTH CENTRAL AND
SOUTHEAST KANSAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PATCHY FOG IS ANTICIPATED THROUGH MID MORNING MONDAY ACROSS SOUTH
CENTRAL AND SOUTHEAST KANSAS.

HIGH FIRE DANGER EXISTS IN ALL AREAS MONDAY AND ACROSS CENTRAL
KANSAS TUESDAY AND WEDNESDAY. VERY HIGH FIRE DANGER IS EXPECTED
ACROSS ALL AREAS FROM THURSDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KRC

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 8:37 PM CDTSevere Thunderstorm WarningICTAllen, Neosho23 min
Apr 18, 10:54 PM CDTAreal Flood WarningICTButler, Cowley, Sedgwick, Sumner5 hr
Apr 19, 5:13 AM CDTAreal Flood WarningICTButler, Chase, Greenwood2 hr
Apr 19, 6:48 AM CDTRiver Flood WarningICTSumner8 hr
Apr 19, 11:14 AM CDTRiver Flood WarningICTWilson21 hr
Apr 19, 3:56 PM CDTRiver Flood WarningICTAllen, Neosho19 hr
Apr 19, 3:56 PM CDTRiver Flood WarningICTNeosho29 hr
Apr 19, 3:56 PM CDTRiver Flood WarningICTLabette, Neosho52 hr

Nearby

River Flood Warnings in Kansas, 2009Every river flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.